West Virginia, 2001

Hail and Damaging Winds in West Virginia, April 9, 2001

April 9, 2001 · NWS PBZ · 16 events in 8 counties and zones

A strong cold front passing across the area produced the first severe weather outbreak of the spring season. Numerous hail reports were received from across northern West Virginia, with the hailstones ranging in diameter from dime-sized to as large as golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front passing across the area produced the first severe weather outbreak of the spring season. Numerous hail reports were received from across northern West Virginia, with the hailstones ranging in diameter from dime-sized to as large as golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 9, 3:15 PM EST, 15 minutes earlier.

Area forecast discussion, Apr 9, 3:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON APR 9 2001

IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS
MOVING THROUGH OHIO HEADWATERS.

FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE
ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK.
SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL
OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND
AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES
OKAY. ...GIORDANO

PIT   53  66  52  66 /  40  70  90  60
HLG   53  66  52  66 /  40  70  90  60
MGW   51  66  52  68 /  50  70  90  60
ZZV   53  67  52  68 /  50  70  90  60
PHD   53  67  52  68 /  50  70  90  60
FKL   41  61  48  61 /  30  70  90  60
DUJ   41  61  48  61 /  30  70  90  60
LBE   53  66  52  66 /  40  70  90  60
BTP   53  66  52  66 /  40  70  90  60
IDI   53  66  52  66 /  40  70  90  60
ODM   53  66  50  67 /  40  70  90  60

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008...
PAZ013>015.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Special weather statement, Apr 9, 9:56 AM EST, 5 hours 34 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT
   UNTIL 500 PM EDT MONDAY AFTERNOON...

IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES...
  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN OHIO THIS WATCH INCLUDES 11 COUNTIES...
  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFF,ERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES...
  BROOKE          HANCOCK         MARSHALL        OHIO

The radar

The Pittsburgh radar (KPBZ), 32 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
April 9, 3:30 PM EST
Where
Hancock County, New Cumberland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -80.600

Thunderstorm Wind, Hancock

When
April 9, 3:35 PM EST
Where
Hancock County, 3 mi E of Moscow
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -80.583

Thunderstorm winds downed a few trees.

Hail, Brooke

When
April 9, 4:05 PM EST
Where
Brooke County, Weirton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -80.583

Thunderstorm Wind, Ohio

When
April 9, 5:00 PM EST
Where
Ohio County, Clearview
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -80.683

Thunderstorm winds downed a few trees.

Hail, Monongalia

When
April 9, 5:30 PM EST
Where
Monongalia County, 10 mi S of Morgantown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.470, -79.950

Hail, Monongalia

When
April 9, 5:45 PM EST
Where
Monongalia County, 2 mi S of Morgantown
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.580, -79.950

Hail, Marion

When
April 9, 5:50 PM EST
Where
Marion County, 2 mi NE of Farmington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -80.217

Hail, Preston

When
April 9, 5:50 PM EST
Where
Preston County, 7 mi W of Kingwood
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.470, -79.817

Hail, Ohio

When
April 9, 5:50 PM EST
Where
Ohio County, Wheeling
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -80.717

Hail, Ohio

When
April 9, 5:58 PM EST
Where
Ohio County, Wheeling
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -80.717

Hail, Monongalia

When
April 9, 6:17 PM EST
Where
Monongalia County, Daybrook
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -80.217

Hail, Preston

When
April 9, 6:35 PM EST
Where
Preston County, Independence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -79.867

Hail, Wetzel

When
April 9, 6:40 PM EST
Where
Wetzel County, Reader
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -80.733

Hail, Preston

When
April 9, 6:45 PM EST
Where
Preston County, 15 mi S of Kingwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -79.683

Thunderstorm Wind, Tucker

When
April 9, 7:30 PM EST
Where
Tucker County, Parsons
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -79.317

Thunderstorm winds downed several trees.

Thunderstorm Wind, Tucker

When
April 9, 7:30 PM EST
Where
Tucker County, 3 mi N of Pierce
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -79.500

Thunderstorm winds downed numerous trees along US Route 219.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239228, 5239229, 5239230, 5239231, 5239232, 5240092, 5240093, 5240094, 5240095, 5240096, 5240097, 5240098, 5240099, 5240100, 5240101, 5240102.